MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT1H02
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/13/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery using penumbra smart coils (smart coils).During the procedure, the physician successfully deployed and detached multiple smart coils using a non-penumbra microcatheter.The physician then experienced resistance and was unable to advance a smart coil through the hub of the microcatheter, and therefore the smart coil was removed.The procedure was then completed using a new smart coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 28.0, 76.0, and 138.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.Conclusions: evaluation of the returned smart coil revealed that the device was able to be advanced through a demonstration microcatheter.During the functional test, resistance was encountered as the kinks in the pusher assembly was advanced through the demonstration microcatheter.However, the smart coil able to be advanced completely through the microcatheter and out of the distal tip.The root cause of the smart coil not be able to be advanced through the hub of the microcatheter during the procedure could not be determined.Further evaluation of the smart coil revealed that the pusher assembly was kinked.These kinks were likely incidental to the reported issue and may have occurred while packaging the device for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7408928
Report Number3005168196-2018-00723
Device Sequence Number1252097
Product Code HCG
UDI-Device Identifier00814548015224
UDI-Public00814548015224
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/13/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/01/2022
Device Catalogue Number400SMTXSFT1H02
Device Lot NumberF74140
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/13/2018
Supplement Date Received by Manufacturer08/01/2018
Initial Report FDA Received Date04/09/2018
Supplement Report FDA Received Date08/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR
Date Report Sent to FDA01/01/2005